Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2017) 50 EP024 | DOI: 10.1530/endoabs.50.EP024

23 views


Department of Endocrinology, St. Mary’s Hospital, Imperial College Healthcare NHS Trust, London, UK.


A 68-year-old woman presented with a several month history of nausea, confusion and generalised weakness. In addition, she reported decreased appetite with significant weight loss. She did not report any convulsions, abdominal pain, palpitations, or diarrhoea. Significant past medical history included well-controlled T2DM, hypertension, vitamin D deficiency and GI reflux disease. Importantly, she had no history of renal disease. Relevant medications included calcium-vitamin D supplements, indapamide and omeprazole. She had no significant family history and did not drink alcohol.

Examination was unremarkable, with no tetany or abnormal reflexes. Neck examination was normal. Blood tests revealed an undetectable magnesium (<0.25 mmol/L, NR 0.7-1.0 mmol/L), high adjusted calcium of 3.15 mmol/L (NR 2.2-2.6 mmol/L), with a normal phosphate. PTH was inappropriately elevated at 3.9 pmol/L (NR 1.1-6.8 pmol/L), and renal function was normal. Electrocardiogram demonstrated Right-Bundle-Branch-Block.

She was treated with multiple intravenous magnesium infusions and her indapamide, calcium-vitamin D, and omeprazole were stopped. This resulted in normalisation of magnesium and calcium levels with concomitant relief of her symptoms. Neck ultrasound did not identify a parathyroid adenoma. Four weeks post-discharge, her adjusted calcium was at the top of the normal range (2.59 mmol/L) with PTH 5.9 pmol/L, vitamin D 66 nmol/L and magnesium 0.79 mmol/L.

It is likely that this patient has mild hyperparathyroidism which was unmasked by indapamide and calcium supplementation. Omeprazole-use markedly reduced intestinal magnesium absorption. However, the hypercalcaemia caused a functional competition with compensatory renal magnesium reabsorption in the thick ascending limb of the loop of Henle leading to increased magnesium excretion. This was further compounded by the thiazide reducing distal tubule magnesium reabsorption.

This case highlights the need to be extra-vigilant in patients on concomitant PPIs and diuretics as there is a risk of severe hypomagnesemia. Furthermore, this case also provides an example of the unmasking of hyperparathyroidism by thiazides and calcium supplements which further contributed to the hypomagnesaemia.

Volume 50

Society for Endocrinology BES 2017

Harrogate, UK
06 Nov 2017 - 08 Nov 2017

Society for Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.